Wyoming, 2009

Winter Storm in Wyoming, April 1, 2009

April 1, 2009 · NWS RIW · 2 events in 2 counties and zones

A quick-hitting storm system off the Pacific continued to produce heavy snowfall into the early morning hours of April 1. Snowfall around one foot was estimated in the Salt River Range.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A quick-hitting storm system off the Pacific continued to produce heavy snowfall into the early morning hours of April 1. Snowfall around one foot was estimated in the Salt River Range. Amounts in nearby Star Valley ranged from four to eight inches. This event began on March 31 (see March 2009 Storm Data).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 31, 8:26 PM MST, 3 hours 34 minutes earlier.

Area forecast discussion, Mar 31, 8:26 PM MST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
926 PM MDT TUE MAR 31 2009

.UPDATE...
UPDATED FORECAST TO UPGRADE WINTER WEATHER ADVISORIES TO WINTER
STORM WARNINGS FOR THE TETONS...STAR VALLEY AND SALT RIVER AND
WYOMING RANGES TONIGHT. A HEAVY CONVECTIVE BAND OF SNOW POISED TO
MOVE THROUGH WESTERN WYOMING BEFORE MIDNIGHT. AN OBSERVER IN
THAYNE ALREADY REPORTING 5.5 INCHES BY 800 PM MDT AND HEAVY SNOW
CURRENTLY FALLING ON TETON PASS. DECIDED TO LEAVE YELLOWSTONE AND
JACKSON VALLEY IN AN ADVISORY WITH LESSER AMOUNTS REPORTED DURING
THIS AFTERNOON AND EVENING. ALSO EXTENDED THE TIME-FRAME FOR THE
WINTER WEATHER ADVISORIES FOR WEDNESDAY EAST OF THE DIVIDE. ALL
MODEL SOLUTIONS POINTING TO AN ALL DAY EVENT...DIMINISHING DURING
THE EARLY EVENING HOURS.

&&

.PREV DISCUSSION... /ISSUED 421 PM MDT TUE MAR 31 2009/

SHORT TERM...TONIGHT THROUGH FRIDAY
QUITE AN ACTIVE WEATHER PATTERN IS IN STORE FOR THE THE REST OF
THE WEEK. A STRENGTHENING TROUGH OVER IDAHO WILL CONTINUE TO DIVE
SOUTHEAST AND CLOSE OFF OVER SOUTHWEST WYOMING. THE MODELS TEND TO
AGREE ON THIS SCENARIO. TONIGHT...THE WEST NORTHWEST DIFFLUENT
UPSLOPE FLOW AHEAD OF THIS SYSTEM WILL FAVOR THE FAR WEST FOR
SNOWFALL SO WILL LET THE SNOW ADVISORY RIDE THROUGH 12Z WED FOR
THE FAR WEST. SNOW HAS JUST BEGUN TO INCREASE AGAIN IN JAC WITH A
SOLID AREA OF PRECIP IN EASTERN IDAHO POISED FOR THE FAR WEST. THIS
PARTICULAR SOUTHEASTERLY STORM TRACK ROUGHLY FOLLOWING THE IDAHO
WYOMING BORDER IS SHAPING UP TO BE ANOTHER CLASSIC PATTERN FOR
LANDER AND THE EAST SLOPE OF THE WIND RIVER MOUNTAINS TO RECEIVE
MORE SUBSTANTIAL SNOWFALL. THIS IS A QUICK MOVING SYSTEM SO 3 TO 6
INCHES OF SNOWFALL IS EXPECTED ACROSS THE LANDER FOOTHILLS AND 6
TO 10 INCHES IN A RELATIVELY SHORT PERIOD OF TIME FROM 12Z THROUGH
18Z WEDNESDAY AS DEEP NORTH NORTHEASTERLY UPSLOPE FLOW ENSUES.
OTHER AREAS THAT FAVOR NORTHERLY UPSLOPE FLOW INCLUDING THE GREEN
MTNS...CASPER/CASPER MOUNTAIN AS WELL AS THE OWL CREEK MTNS AND
THERMOP SHOULD SEE SUBSTANTIAL SNOW AMOUNTS AS WELL. THE WIND
RIVER BASIN INCLUDING RIVERTON SHOULD SEE A COUPLE OF INCHES OF
SNOW WITH THE FRONTOGENESIS BEFORE THIS AREA GETS SHADOWED BY THE
OWL CREEKS. DO NOT EXPECT WINTER STORM AMOUNTS LIKE WITH THE PAST
COUPLE OF WEATHER SYSTEMS AS THIS PARTICULAR FAST MOVING WEATHER
FEATURE WILL BE DIVING SOUTHEAST INTO A COLD POOL OF AIR AS
OPPOSED TO A SCENARIO WHERE A WARM TROWEL LOCATED DOWNSTREAM.
SOME AFTERNOON CONVECTION WITH THE COLD POOL ALOFT SHOULD PRODUCE
SOME BONUS SNOW SHOWERS AFTER THE MAIN AREA OF SNOW EXITS TO THE
SOUTHEAST. INCREASED POPS OVER SWEETWATER COUNTY CLOSER TO THE
TRACK OF THE LOW WEDNESDAY.

A SHORT LIVED RIDGE WILL PRODUCE A DRY MILDER DAY EAST OF THE
DIVIDE THURSDAY.

THE NEXT WEATHER SYSTEM ON THE FRONT END OF THE NEXT APPROACHING
MAIN TROUGH WILL WEAKEN AS IT APPROACHES WYOMING BUT WILL STILL
HAVE ENOUGH MOISTURE WITH IT AND ISENTROPIC UPGLIDE TO PRODUCE
ANOTHER 6 TO 12 INCHES IN THE WESTERN MTNS AND 3 TO 6 INCHES IN
THE WESTERN VALLEYS THU AND THU NT.

THEN THE SHORTWAVE ON THE BACKSIDE OF THE TROUGH WILL BECOME MUCH
MORE ORGANIZED AND BEGIN TO CLOSE OFF OVER THE GREAT BASIN AS IT
BEGINS TO BECOME MORE NEGATIVELY TILTED. SNOWFALL FROM ISENTROPIC LIFT
AND THEN JET DYNAMICS AND SOUTHERLY DIFFLUENT FLOW WILL INCREASE
SNOWFALL OVER WESTERN...CENTRAL AND SOUTHERN WYOMING FRIDAY. THIS
PARTICULAR WEATHER FEATURE IS SHAPING UP TO BE A POTENTIAL MAJOR
SNOWSTORM FOR LATER PERIODS.

LONG TERM...FRIDAY NIGHT THROUGH TUESDAY
GLOBAL MODELS CONTINUE TO DIG NEXT UPPER LOW ACROSS GREAT BASIN
INTO FOUR CORNERS AREA FRIDAY BEFORE LIFTING IT INTO THE CENTRAL
PLAINS SATURDAY. UPSLOPE NE FLOW WILL DEVELOP EAST OF THE DIVIDE
FRIDAY WITH ANOTHER LIKELY ROUND OF SIGNIFICANT ACCUMULATING
SNOWFALL OVER FAVORED AREAS...ESPECIALLY THE LANDER FOOTHILLS AND
EAST SLOPES OF THE WIND RIVER MOUNTAINS FRIDAY AND SHIFTING INTO
THE CASPER AREA FRIDAY NIGHT INTO SATURDAY. STRONG WIND AND
SIGNIFICANT SNOWFALL WILL ALSO BE POSSIBLE OVER SWEETWATER COUNTY
WITH THIS STORM. MAIN TREND OF MODELS IS TO SLOW THIS SYSTEM DOWN
WITH BOTH GFS AND EC SHOWING STACKED LOW NEAR KS/CO BORDER 00Z
SUNDAY. THUS UPSLOPE SNOWFALL LIKELY TO PERSIST ACROSS EASTERN
ZONES WELL INTO SATURDAY IF THIS TREND CONTINUES. POPS TRENDED
HIGHER IN THE EAST FOR SATURDAY WITH EXPECTATIONS THAT THESE WILL
NEED TO BE RAISED SIGNIFICANTLY WITH HIGHER COLLABORATIVE CONFIDENCE
IN THIS SOLUTION. FORECAST REFLECTS MORE OPS GFS AND GEFS MEAN
MORE PROGRESSIVE SOLUTION AFTERWARDS WITH SHARP RIDGE BUILDING
OVER AREA SUNDAY BUT FLOW REMAINS PROGRESSIVE WITH UPPER RIDGE
MOVING INTO PLAINS MONDAY AS NEXT PACIFIC TROUGH MOVES INLAND.
STRONG DOWNSTREAM RIDGE LIKELY TO RESULT IN MORE SPLITTING WITH
THIS NEXT SYSTEM EARLY NEXT WEEK WITH MOST ENERGY UNDERCUTTING
UPPER RIDGE. THIS SYSTEM EXPECTED TO BEGIN SPREADING PRECIPITATION
INTO THE WEST MONDAY WITH ANOTHER ROUND OF UPSLOPE FLOW AND
RAIN/SNOW EAST OF THE DIVIDE TUESDAY.

AVIATION...
STRONG UPPER LEVEL LOW WILL TRACK FROM NORTHERN IDAHO SOUTHEASTWARD
ACROSS WESTERN WYOMING LATE TONIGHT AND THEN MOVE ACROSS NORTHERN
COLORADO WEDNESDAY. MOISTURE AHEAD OF THIS SYSTEM WILL MOVE INTO
WESTERN WYOMING EARLY THIS EVENING WITH LIGHT TO MODERATE SNOW
PRODUCING IFR CONDITIONS AT KJAC AFTER 02Z. IFR CONDITIONS IN LIGHT
SNOW WILL MOVE INTO THE NORTHERN BIGHORN BASIN...THE CODY FOOTHILLS
AND THE UPPER GREEN RIVER BASIN AFTER MIDNIGHT TONIGHT AND THEN EAST
OF THE DIVIDE WEDNESDAY MORNING THROUGH EARLY WEDNESDAY AFTERNOON. A
COLD FRONT WILL MOVE ACROSS WESTERN WYOMING BETWEEN 06Z AND 09Z
WEDNESDAY MORNING AND BETWEEN 09Z AND 13Z EAST OF THE DIVIDE.
NORTHWEST WINDS WILL GUST TO BETWEEN 25 AND 35 KT WEST OF THE
DIVIDE WEDNESDAY AFTERNOON BEHIND THE COLD FRONT. NORTH WINDS WILL
GUST TO BETWEEN 20 AND 30 KT AT KRIW...KLND AND KWRL WEDNESDAY
AFTERNOON.

FIRE WEATHER...
SIGNIFICANT SNOWFALL IS EXPECTED TONIGHT OVER WESTERN WYOMING
TONIGHT AND WILL SPREAD TO AREAS EAST OF THE DIVIDE OVER PORTIONS
OF CENTRAL WYOMING WEDNESDAY MORNING. THE AIRMASS WILL DRY OUT
EAST OF THE DIVIDE THURSDAY ALONG WITH TEMPS RISING TO THE 40S TO
NEAR 50. SOUTHWEST WINDS WILL INCREASE FROM RKS TO CPR THURSDAY. IN
THE MEANTIME...SNOWFALL WILL INCREASE AGAIN IN WESTERN WYOMING
THURSDAY AND THURSDAY NIGHT. A POTENTIAL MAJOR SNOWSTORM IS SLATED
FOR MUCH OF WESTERN AND CENTRAL WYOMING FRIDAY NIGHT THROUGH
SATURDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 6 AM TO 6 PM MDT WEDNESDAY FOR
WYZ005-007-015-018>020-022.

WINTER WEATHER ADVISORY UNTIL 6 AM MDT WEDNESDAY FOR WYZ001-013-
027.

WINTER STORM WARNING UNTIL 6 AM MDT WEDNESDAY FOR WYZ012-023-024.

&&

UPDATE...CHURCH
SHORT TERM...LIPSON
LONG TERM...AEM
AVIATION...SMITH
FIRE WEATHER...LIPSON
Hazardous weather outlook, Mar 31, 8:16 PM MST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
916 PM MDT TUE MAR 31 2009

WYZ001>020-022>030-011200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
916 PM MDT TUE MAR 31 2009

...WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES IN EFFECT FOR
THE FAR WESTERN VALLEYS AND MOUNTAINS TONIGHT THROUGH EARLY WEDNESDAY
MORNING...

...A WINTER WEATHER ADVISORY IN EFFECT FOR PORTIONS OF CENTRAL
WYOMING WEDNESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TONIGHT

SNOWFALL CONTINUES TO IMPACT WESTERN WYOMING THIS EVENING. WITH
ADDITIONAL STORM ACTIVITY UPSTREAM...ANTICIPATE ADDITIONAL SNOW
AMOUNTS THAN PREVIOUSLY FORECASTED. THE WESTERN MOUNTAINS ARE LOOKING
AT THE POTENTIAL FOR 12 TO 15 INCHES LOCALLY UP TO 18 INCHES.
STAR VALLEY WILL SEE SNOWFALL OF WITH 5 TO 9 INCHES OF ACCUMULATION
BY WEDNESDAY MORNING. JACKSON VALLEY...YELLOWSTONE NATIONAL PARK...
AND SOUTHERN LINCOLN COUNTY WILL SEE ADVISORY SNOWFALL AMOUNTS OF 4
TO 6 INCHES IN THE VALLEYS. YELLOWSTONE WILL SEE 6 TO 10 INCHES
IN THE MOUNTAINS...THOUGH A FEW AREAS MAY SEE ACCUMULATIONS AS HIGH
AS 12 INCHES.

ONGOING SNOWFALL WILL CREATE SNOWPACKED AND SLICK ROAD CONDITIONS
ACROSS THE WEST. MOTORISTS...ESPECIALLY THOSE TRAVELING THROUGH
MOUNTAIN PASSES SHOULD BE PREPARED FOR THESE CONDITIONS AND CHECK
CURRENT ROAD REPORTS BEFORE LEAVING THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW WILL FALL EAST OF THE DIVIDE WEDNESDAY MORNING THROUGH THE
EARLY AFTERNOON ALONG THE EAST SLOPES OF THE WIND RIVER MOUNTAINS...
THE LANDER FOOTHILLS...THE GREEN MOUNTAINS...THE RATTLESNAKE
RANGE...THE SOUTHWEST BIGHORN BASIN...THE OWL CREEK AND BRIDGER
MOUNTAINS AND NATRONA COUNTY. 3 TO 6 INCHES OF SNOW ARE EXPECTED
IN THESE AREAS BY EARLY AFTERNOON WEDNESDAY. YET ANOTHER STORM SYSTEM
IS EXPECTED TO SPREAD SNOW INTO WESTERN WYOMING THURSDAY WITH SNOW
SPREADING EAST OF THE DIVIDE FRIDAY AFTERNOON THROUGH SATURDAY...AS
UPSLOPE FLOW DEVELOPS. STAY TUNED FOR THE LATEST FORECASTS FROM THE
NATIONAL WEATHER SERVICE IN RIVERTON DURING THIS VERY ACTIVE AND
QUICKLY CHANGING WEATHER PATTERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS. THANK YOU

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Star Valley

When
April 1, 12:00 AM MST to 1:00 AM MST
Where
Star Valley forecast zone
Reported by
Trained Spotter
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

Winter Storm, Salt River & Wyoming Ranges

When
April 1, 12:00 AM MST to 3:00 AM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
SNOTEL
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157814, 157815.